Vermont, 2014

Flash Flooding in Vermont, July 28, 2014

July 28, 2014 · NWS BTV · 4 events in 1 county or zone

Stationary thunderstorms developed in the early evening of July 28 over south central Windsor County Vermont in the headwaters of the Williams River. Rainfall totals were two to three inches in a little over an hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Stationary thunderstorms developed in the early evening of July 28 over south central Windsor County Vermont in the headwaters of the Williams River. Rainfall totals were two to three inches in a little over an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 28, 2:02 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 28, 2:02 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
302 PM EDT MON JUL 28 2014

.SYNOPSIS...
A STRONG MID-SUMMER LOW PRESSURE AND UPPER DISTURBANCE WILL BRING
RAIN AND EMBEDDED THUNDERSTORMS TO THE NORTH COUNTRY TODAY. THE
RAIN WILL FALL HEAVY AT TIMES RESULTING IN GRADUAL MAIN STEM RIVER
RISES. A FEW STRONG STORMS COULD DEVELOP ACROSS EASTERN VERMONT
DURING THE AFTERNOON HOURS. THIS SYSTEM EXITS INTO QUEBEC LATER
TONIGHT WITH LEFTOVER SHOWERS CONFINED TO THE MOUNTAINS. THE MID
TO LATTER PART OF THE WEEK FEATURES ISOLATED AFTERNOON SHOWERS
UNDER COOL TEMPERATURES ALOFT. HIGHS WILL BE A FEW DEGREES BELOW
NORMAL THROUGH MIDWEEK...TRENDING CLOSER TO NORMAL BY LATER IN THE
WEEK.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AS OF 215 PM EDT MONDAY...UPDATED TO INCLUDE SEVERE THUNDERSTORM
WATCH BOX #452 FOR CENTRAL AND SOUTHERN VT. LATEST LAPS SHOW SFC
BASED CAPE VALUES HAVE INCREASED BTWN 800 AND 1200 J/KG ACRS THIS
REGION. THINKING THE BEST CHC FOR STRONG TO SEVERE STORMS WL BE
ACRS RUTLAND...WINDSOR...AND ORANGE COUNTIES THRU EARLY THIS
EVENING. NO OTHER CHANGE WITH THIS UPDATE.

WATER VAPOR SHOWS WELL DEFINED DRY SLOT ACRS CENTRAL/EASTERN
VT...WITH COMMA HEAD MOISTURE/LIFT ACRS WESTERN/NORTHERN NY.
WATCHING POTENT 5H VORT CROSSING SOUTHERN/EASTERN NY ATTM...WHICH
HAS HELPED IN THE DEVELOPMENT OF ADDITIONAL CONVECTION. THIS
CONVECTION WL IMPACT SOUTHERN/CENTRAL VT THIS AFTN...WITH STRONG
TO POTENTIALLY A FEW SEVERE STORMS POSSIBLE. HAVE UPDATED TO
MENTION GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL ACRS THIS
REGION THIS AFTN. LATEST BTV4 SHOWS CAPE VALUES BTWN 1500 AND 2000
J/KG...0 TO 6 KM SHEAR AROUND 35 KNOTS...AND LOWERING FREEZING/WET
BULB ZERO HGHTS AS THE CLOSED 5H/7H APPROACHES...SUPPORTING A HAIL
THREAT. ALSO...WL CONT TO MONITOR POTENTIAL FOR LOCALIZED HEAVY
RAINFALL...ESPECIALLY ACRS NORTHERN DACKS ASSOCIATED WITH
DEFORMATION ZNS...AND ANY HEAVIER RAINFALL RATES WITH STRONGER
CONVECTION OVER CENTRAL/SOUTHERN VT. TEMPS HAVE JUMPED INTO THE
70S WITH SOME BREAKS IN THE OVERCAST NEAR VSF...BUT ARE STRUGGLING
IN THE U50S/L60S ACRS THE DACKS.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
AS OF 415 AM EDT MONDAY...

FOR TONIGHT: PROGGED SUB-1000 MB SFC LOW LIFTS INTO CANADA.
MODERATE RAIN STILL EXPECTED EARLY TONIGHT BUT EXPECT POPS TO
GENERALLY DECREASE. A GOOD SIGNAL FOR NW UPSLOPE/BLOCKED FLOW
SHOWERS (E.G. SUB-CRITICAL FROUDE NUMBERS PER 00Z NAM) KEEPS HIGHEST
POPS AFTER MIDNIGHT TO THE MOUNTAINS. 850 MB TEMPS FALL TO +7 TO
+9C TONIGHT AND PARTIAL CLEARING SHOULD BRING LOWS IN THE MID 40S TO
THE 50S.

TUESDAY THROUGH WEDNESDAY: BOTH DAYS ARE FAIRLY SIMILAR IN TERMS OF
SENSIBLE WX. LARGE-SCALE LIFT DIMINISHES...WITH CYCLONIC FLOW AND
COLD AIR ALOFT PRODUCING DIURNALLY-DRIVEN CLOUDS/SHOWERS -
GENERALLY DISSIPATING WITH LOSS OF DAYTIME HEATING. SLIGHT CHANCE
TO CHANCE POPS INDICATED...GENERALLY HIGHEST ACROSS THE MOUNTAINS
AND ACROSS NORTHERN NEW YORK CLOSER TO UPPER TROUGHING. HIGHS
GENERALLY IN THE UPPER 60S-70S TUESDAY AND WEDNESDAY WITH UPPER 40S
TO MID 50S FOR LOWS TUESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 301 PM EDT MONDAY...EXTENDED FORECAST CONTINUES TO LOOK
GENERALLY DRY THOUGH SLIGHTLY UNSETTLED DOMINATED BY A SLOW-
MOVING/RETROGRADING UPPER LOW PARKED OVER THE JAMES BAY REGION
AND A BUILDING ATLANTIC RIDGE ALOFT. THE RESULTING WEATHER WILL
BE DAILY CHANCES FOR AFTERNOON SHOWERS AND/OR ISOLATED
THUNDERSTORMS THROUGH SATURDAY. UPPER LOW FINALLY WEAKENS AND
SHIFTS EASTWARD INTO THE GULF OF SAINT LAWRENCE SUNDAY WITH A
WEAK RIDGE DEVELOPING ALOFT LATE SUNDAY INTO MONDAY WITH
SUNNIER/DRIER WEATHER EXPECTED. SLIGHTLY BELOW NORMAL TEMPS ARE
EXPECTED THURSDAY WITH PARTLY SUNNY SKIES AND HIGHS RANGING FROM
THE UPPER 60S TO MID 70S...BUT TREND TOWARDS CLIMO FRO FRIDAY
ONWARD IN THE MID 70S TO LOW 80S. LOWS WILL RANGE THROUGH THE 50S
TO LOCALLY NEAR 60 IN THE CHAMPLAIN VALLEY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...A MIX OF FLIGHT CONDITIONS WILL CONTINUE
ACROSS THE BTV AIRSPACE OVER THE NEXT 12-18 HOURS...EVENTUALLY
TRENDING TO VFR TOWARDS/AFTER 12Z TUESDAY. AS LOW PRESSURE TRACKS
EASTWARD ACROSS NY THEN NORTHEAST ALONG A FRONTAL SYSTEM THROUGH
CENTRAL NEW ENGLAND TO WESTERN ME/SOUTHERN QUEBEC BY 06Z TUESDAY
LIGHT TO MODERATE RAIN WILL CONTINUE ACROSS NORTHERN NY/VT...WITH
THUNDERSTORMS DEVELOPING ACROSS CENTRAL/SOUTHERN VT THIS AFTERNOON.
BEST CHANCE FOR TSRA WILL BE AT KRUT FROM 18-22Z. PRECIP BEGINS TO
DISSIPATE AFTER 03Z WITH MVFR/IFR TRENDING TO VFR AFTER 12Z WHERE
THEREAFTER DIURNAL CUMULUS WILL DEVELOP ACROSS THE HIGHER TERRAIN.

NORTH-NORTHEASTERLY WINDS TODAY TREND TOWARDS THE NORTHWEST LATER
TODAY AND EVENTUALLY GO LIGHT TONIGHT BEFORE PICKING UP AGAIN AT
5-15KTS FROM THE WEST/NORTHWEST TOMORROW.

OUTLOOK 18Z TUESDAY THROUGH SATURDAY...

18Z TUE - 12Z THU...MAINLY VFR. SCATTERED SHOWERS WITH AN ISOLATED
THUNDERSTORM POSSIBLE WEDS AFTERNOON. IFR/LOWER VISIBILITY POSSIBLE IN
OVERNIGHT FOG/MIST MPV/SLK.

12Z THU - 00Z SUN...MAINLY VFR ALTHOUGH BRIEF PERIODS OF MVFR
POSSIBLE IN AN AFTERNOON SHOWER OR THUNDERSTORM.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...LOCONTO
NEAR TERM...TABER
SHORT TERM...LOCONTO
LONG TERM...LAHIFF
AVIATION...LAHIFF
Hazardous weather outlook, Jul 28, 1:11 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
211 PM EDT MON JUL 28 2014

NYZ026>031-034-035-087-VTZ001>003-005-006-016-017-291815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-WESTERN CHITTENDEN-LAMOILLE-
EASTERN FRANKLIN-EASTERN CHITTENDEN-
211 PM EDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN
NEW YORK INTO NORTHERN VERMONT THROUGH THIS EVENING. THESE SHOWERS
WILL BE CAPABLE OF LOCALIZED HEAVY RAINFALL...WITH ISOLATED MINOR
POOR DRAINAGE AND LOW LYING FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ004-007>012-018-019-291815-
ESSEX-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN ADDISON-EASTERN RUTLAND-
211 PM EDT MON JUL 28 2014

...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 28, 8:58 AM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
958 AM EDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     3 S CHARLOTTE           44.27N  73.25W
07/27/2014                   CHITTENDEN         VT   BROADCAST MEDIA

            TREE WIRES DOWN ON CONVERSE BAY ROAD.

0518 PM     HAIL             NORTH FERRISBURGH       44.26N  73.21W
07/27/2014  M1.00 INCH       ADDISON            VT   BROADCAST MEDIA

0520 PM     HAIL             1 N NORTH FERRISBURGH   44.27N  73.21W
07/27/2014  E1.50 INCH       CHITTENDEN         VT   BROADCAST MEDIA

            1.5 INCH DIAMETER HAIL

0535 PM     HAIL             2 WSW WESTFORD          44.60N  73.06W
07/27/2014  M1.50 INCH       CHITTENDEN         VT   TRAINED SPOTTER

0545 PM     HAIL             MILTON                  44.62N  73.13W
07/27/2014  E0.88 INCH       CHITTENDEN         VT   PUBLIC

            NICKEL SIZED HAIL

0614 PM     HAIL             PITTSFORD               43.71N  73.03W
07/27/2014  E0.25 INCH       RUTLAND            VT   TRAINED SPOTTER

            PEA-SIZED HAIL

0640 PM     HAIL             2 E MENDON              43.65N  72.89W
07/27/2014  M1.00 INCH       RUTLAND            VT   TRAINED SPOTTER

            1 INCH HAIL COVERED GROUND.

0700 PM     HAIL             1 NE SOUTH BURLINGTON   44.48N  73.15W
07/27/2014  E0.25 INCH       CHITTENDEN         VT   NWS OFFICE

            PEA SIZED HAIL

0709 PM     HAIL             WHITE RIVER JUNCTION    43.65N  72.32W
07/27/2014  E0.75 INCH       WINDSOR            VT   PUBLIC

            DIME SIZED HAIL

0720 PM     HAIL             2 NNW WILLISTON         44.45N  73.09W
07/27/2014  M1.00 INCH       CHITTENDEN         VT   NWS EMPLOYEE

0724 PM     LIGHTNING        ST. JOHNSBURY           44.43N  72.02W
07/27/2014                   CALEDONIA          VT   LAW ENFORCEMENT

            TREE DOWN DUE TO LIGHTNING STRIKE ON PIERCE ROAD

0740 PM     TSTM WND DMG     3 NE PEACHAM            44.36N  72.13W
07/27/2014                   CALEDONIA          VT   PUBLIC

            TREE DOWN ON THADDEUS STEVENS ROAD

0745 PM     FLOOD            3 WNW VALCOUR           44.62N  73.49W
07/27/2014                   CLINTON            NY   COUNTY OFFICIAL

            STATE ROUTE 22 CLOSED BETWEEN PLATTSBURGH AND PERU FROM
            SOUTH JUNCTION ROAD TO BRAND HOLLOW ROAD DUE TO STANDING
            WATER ON ROAD.

&&

EVENT NUMBER BTV1400137 BTV1400138 BTV1400147 BTV1400148 BTV1400142
BTV1400145 BTV1400139 BTV1400144 BTV1400143 BTV1400140 BTV1400146
BTV1400149 BTV1400141

TABER
Special weather statement, Jul 28, 11:43 AM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1243 PM EDT MON JUL 28 2014

VTZ004-007>012-018-019-281900-
ESSEX-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN ADDISON-EASTERN RUTLAND-
INCLUDING THE CITIES OF...ISLAND POND...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...BRISTOL...RIPTON...
EAST WALLINGFORD...KILLINGTON
1243 PM EDT MON JUL 28 2014

...STRONG THUNDERSTORMS ARE LIKELY ACROSS CENTRAL AND SOUTHERN VERMONT
THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS CENTRAL
AND SOUTHERN VERMONT BY EARLY THIS AFTERNOON. SOME OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL...ISOLATED WIND
GUSTS TO 50 MPH...AND LOCALIZED VERY HEAVY DOWN POURS. A COUPLE
STORMS COULD BECOME SEVERE...MAINLY ACROSS RUTLAND...WINDSOR...AND
ORANGE COUNTIES...BETWEEN 2 PM AND 6 PM TODAY. IN ADDITION...HEAVY
RAINFALL RATES COULD PRODUCE LOCALIZED POOR DRAINAGE AND LOW LYING
FLOODING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

The radar

The Albany radar (KENX), 141 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Windsor

When
July 28, 2:40 PM EST to 6:00 PM EST
Where
Windsor County, 0.15 mi NNW of Chester to 0.17 mi SW of Gassetts
Cause
Heavy Rain
Property damage
$300,000
Reported by
State Official
Coordinates
43.272, -72.601

Flash flooding from heavy rainfall flooded and damaged many roads in southern Andover Vermont near Route 11. Culverts and gravel road surfaces were washed out, and a section of Route 11 in Andover was undermined and collapsed, closing Route 11 to traffic.

Flash Flood, Windsor

When
July 28, 3:00 PM EST to 6:00 PM EST
Where
Windsor County, 0.16 mi N of Chester Depot to 1.01 mi SSE of Chester Depot
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
43.272, -72.579

Flash flooding from heavy rainfall inundated portions of Route 11 and 103 near Chester VT. Local gravel road surfaces and culverts were washed out as well as damage to bridges. The Middle Branch of the Williams River reached the bottoms of bridges on Routes 103 and 11 and flooded softball fields in Chester Village. Floodwaters surrounded a home and a resident was rescued by emergency responders. Another home on Kingsbury Road was damaged by flooding and collapsed into the Middle Branch of the Williams River.

Flash Flood, Windsor

When
July 28, 3:30 PM EST to 6:00 PM EST
Where
Windsor County, 1.46 mi SW of Gassetts to 1.9 mi NNW of Chester
Cause
Heavy Rain
Property damage
$600,000
Reported by
State Official
Coordinates
43.313, -72.617

Heavy rainfall produced flash flooding in Chester. Numerous roads were closed...with road surfaces and culverts washed out and bridges damaged. Unoccupied automobiles were washed away and flood waters swept around homes.

Flash Flood, Windsor

When
July 28, 3:40 PM EST to 6:00 PM EST
Where
Windsor County, 0.15 mi NNW of Chester to 0.17 mi SW of Gassetts
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.272, -72.601

Flash flooding from heavy rainfall inundated Route 103, forcing its closure from Gassetts to the Stone Village area of Chester.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2014Every state in 2014This day in weather historyWarnings in Vermont, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532554, 532559, 532560, 532561.